Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Visit old site
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 1281
ORIGINAL ARTICLE
Year : 2012  |  Volume : 4  |  Issue : 1  |  Page : 19-23

The reason for regimen change among HIV/AIDS patients initiated on first line highly active antiretroviral therapy in Southern Ethiopia


1 Dilla University Referral Hospital, Dilla, Ethiopia
2 Department of Pharmacy, College of Public Health and Medical Science, Jimma University, Jimma, Ethiopia

Correspondence Address:
Nasir Tajure Wabe
Department of Pharmacy, College of Public Health and Medical Science, Jimma University, Jimma-251 1480
Ethiopia
Login to access the Email id

Source of Support: The Students Research Project (SRP) of the Jimma University, Conflict of Interest: None


DOI: 10.4103/1947-2714.92898

Rights and Permissions

Background: Highly active antiretroviral therapy (HAART) has markedly decreased the morbidity and mortality due to HIV disease. However, toxicities, comorbidity, pregnancy, and treatment failure, among others, would result in frequent initial HAART regimen change. Aim : The study was designed to assess the causes of initial highly active antiretroviral therapeutic regimen changes among patients on HAART. Materials and Methods: The study was conducted using a retrospective institution-based study, by reviewing the patient information sheet and physician diagnosis cards. Patient cards that showed a change in the initial treatment regimen were assessed and analyzed, to identify the common reason that resulted in a change from the initial treatment regimen. The data was analyzed using SPSS version 16.0. Results: A total of 340 patient cards were assessed. The majority of the patients (69.29%) were females. The most common first regimen, before the first switch, was stavudine / lamivudine / nevirapine (D4T/3TC/NVP) (54.70%) and stavudine / lamivudine / Efavirenz (D4T/3TC/EFV) (20.88%). The main reasons for modification were toxicity, comorbidity, pregnancy, and treatment failure. The main types of toxicities observed were peripheral neuropathy (36.52%), rash (17.83%), and anemia (17.39%). Conclusion : Toxicity was the main reason for the modification of initial HAART among the study population. Efavirenz-based regimens had the lowest hazard for change relatively, except in pregnancy-related cases.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2311    
    Printed95    
    Emailed0    
    PDF Downloaded460    
    Comments [Add]    
    Cited by others 15    

Recommend this journal